CSN Login
Members Online: 11

Does anyone know about radiative pill?

Kell82's picture
Kell82
Posts: 16
Joined: Dec 2012

My dad is experiencing new and different feelings since he has finished up his radiation treatments in March.  He has been complaining about his skin hurting and he is very sensitive to anyone touching him and of course he is very very tired. He is also loosing weight even tho he is drinking his ensure and eating soft foods. It seems to be only in the upper body section that is experiencing pain.  It's not hurting below his waist.  He went and had some blood work. He said it looks like the radiation caused damage to his thyroid. The doctor is wanting him to come in Monday to take a radioactive pill so they can run a scan to check his thyroid.  What can anyone tell me about this pill.  Are there any side effects?  And is this something that is always done to test the thyroid? 

Thanks everyone!!

Kelley

Ladylacy
Posts: 515
Joined: Apr 2012

Did they do a blood test for thyroid levels?  Radiation on neck does damage the thyroid.  My husband has to take medication now due to low levels.  When he had his surgery half of his thyroid was removed during the laryngectomy.  I am sure that when he underwent his second round of radiation it killed off the remaining half.  They had to up his dosage of snythroid.  Years ago I had to have part of my thyroid removed due to a tumor that wasn't cancer thank goodness. 

Hopefully someone will explain about the radiation pill. 

Kell82's picture
Kell82
Posts: 16
Joined: Dec 2012

They have done the blood work. I think they will probably have to put dad on medication for his thyroid as well.   

Skiffin16's picture
Skiffin16
Posts: 8103
Joined: Sep 2009

Not uncommon at all for us that have had rads... My TSH levels have been above normal for a few years now..., or just hoovering barely normal. Free T-4 has been in range though.

Not on meds at this time, but more than likely in the future...

Synthroid or Levothyrozine are the two most common I believe...and usually very successfully treated.

Many here are on one or the other...

JG

 

Skiffin16's picture
Skiffin16
Posts: 8103
Joined: Sep 2009

Those are the blood indicators on blood tests that indicate Thyroid Function...

The pill you speak of is a tracer, similar to the tracer used for a PET Scan;

Radioactive-Iodine-Uptake-Test

Best,
John

Kell82's picture
Kell82
Posts: 16
Joined: Dec 2012

Thanks John!! I printed this off and sent it to mom and dad

phrannie51's picture
phrannie51
Posts: 3852
Joined: Mar 2012

are much...they just want his tyroid to light up well for the scan....kind of like when we get radiation before a PET scan.

My thyroid pretty much died also after rads......I've been taking medication for the last 4 month or so....Did they already do the blood tests to check on his thyroid?

 

Kell82's picture
Kell82
Posts: 16
Joined: Dec 2012

Thanks Phrannie!  It sounds like that is pretty much a normal thing when you go thru all the radiation treatments.  It just destroys everything!!!  They have ran the blood work and his thyroid levels were off.  Hopefully they figure out what is going on soon..

katenorwood
Posts: 1862
Joined: May 2012

The test itself is very easy.  It is very similar to our PET scans but easier.  I had this done many yrs. ago for Graves disease.  This will show what the gland is or isn't doing.  My gland had many noduals...and I was hyper thryoid at the time.  Pulse was crazy....constant 130-150 even at rest.  They also not only scanned my neck, but my entire body for this.  After the results of the test came back I was dx'd and then given a radiative isotope (another pill) to kill off my gland.  I hope this helps and it may be different as my gland wasn't at the time effected by radiation.  I have been on thryoid replacement for 30+ yrs.  Wishing you the best !   Katie 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network